Oklahoma, 2011

Wildfire in Oklahoma, April 3, 2011

April 3, 2011 · NWS AMA · 1 event in 1 county or zone

A large wildfire began six miles southwest of Guymon Oklahoma in Texas County around 1500 CST. The wildfire consumed a measured five hundred and one acres, destroyed three homes, three to four businesses and also numerous outbuildings.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3.5 million
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A large wildfire began six miles southwest of Guymon Oklahoma in Texas County around 1500 CST. The wildfire consumed a measured five hundred and one acres, destroyed three homes, three to four businesses and also numerous outbuildings. There were twelve people injured, including four to five firefighters. The firefighters sustained eye injuries. Also, more than five hundred homes had to be evacuated and the wildfire knocked out power to more than one thousand and five hundred customers. U.S. Highway 54 was closed southwest of Guymon for more than six hours. The Elks Addition, Sunset Area, and the Prairie Village Trailer Park and the Corral RV Park were evacuated. Guymon city officials estimate that over two point nine million dollars in damage was caused by the wildfire with over twenty thousand dollar damage to Tri County Electric and over forty thousand dollars in damages to PTCI phone company. The wildfire started near an irrigation pump and was contained around 1830 CST.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Apr 3, 11:42 AM CST, 3 hours 18 minutes earlier.

Area forecast discussion, Apr 3, 11:42 AM CST, 3 hours 18 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
1242 PM CDT SUN APR 3 2011

.AVIATION...
STRONG WESTERLY TO SOUTHWESTERLY WINDS AHEAD OF A COLD FRONT THIS
AFTERNOON AT ALL THREE TAF SITES 20 TO 30 AND 35 KNOTS WITH GUSTS TO
AROUND 40 TO 45 KNOTS. COLD FRONT TO PUSH ACROSS THE GUYMON AND
DALHART TAF SITES AROUND 00Z TO 02Z MONDAY...AND THEN ACROSS THE
AMARILLO TAF SITE CLOSER TO AROUND 04Z TO 06Z MONDAY. WINDS WILL
SHIFT TO THE NORTH FOLLOWING THE PASSAGE OF THE COLD FRONT 20 TO 30
KNOTS WITH HIGHER GUSTS AND THEN SHOULD DIMINISH BY 12Z MONDAY 15 TO
25 KNOTS WITH HIGHER GUSTS. VFR CONDITIONS WILL PREVAIL AT THE
AMARILLO TAF SITE...HOWEVER THE GUYMON AND DALHART TAF SITES MAY SEE
MVFR CONDITIONS ALONG WITH RAIN SHOWERS BETWEEN 05Z AND 15Z MONDAY.

SCHNEIDER

&&

.PREV DISCUSSION... /ISSUED 656 AM CDT SUN APR 3 2011/

AVIATION...
12Z TAFS...STRONG WINDS WILL BE THE MAIN CONCERN FOR THIS TAF PERIOD.
SURFACE LOW PRESSURE WILL DEEPEN AND SHIFT SOUTHEAST ACROSS EASTERN
CO AND KS TODAY...PRODUCING A TIGHTENED PRESSURE GRADIENT ACROSS THE
TX/OK PANHANDLES. THIS TIGHTENING GRADIENT ALONG WITH DEEP MIXING
INTO STRONG MIDLEVEL WINDS WILL LEAD TO INCREASING SOUTHWEST TO WEST
WINDS THROUGH THE MORNING...REACHING SPEEDS NEAR 35 KTS WITH GUSTS OF
45-50 KTS THIS AFTERNOON. THESE STRONG WEST/SOUTHWEST WINDS WILL
PERSIST INTO THE EARLY EVENING...WHEN A STRONG COLD FRONT WILL PUSH
SOUTH THROUGH THE TERMINALS. CURRENTLY EXPECTING THE FRONT TO PASS
THROUGH KGUY AROUND 00Z...KDHT AROUND 02Z...AND KAMA AROUND 03Z.
NORTH WINDS WILL GUST AROUND 40 KTS WITH THE FRONTAL PASSAGE...THEN
GRADUALLY WEAKEN OVERNIGHT. WILL EXTEND VALID TIME OF AWW FOR KAMA
THROUGH MIDNIGHT TO COVER THE GUSTY NORTH WINDS BEHIND THE COLD
FRONT. OTHERWISE...JUST SOME HIGH CLOUDS EXPECTED THROUGH THIS
AFTERNOON. WILL THEN SEE INCREASING MID CLOUDS THIS EVENING AS FRONT
PASSES THROUGH AND UPPER LEVEL TROUGH APPROACHES FROM THE NORTHWEST.
CLOUD DECKS WILL CONTINUE TO LOWER OVERNIGHT AS THE UPPER TROUGH
MOVES ACROSS...BUT WILL KEEP ANY CIGS VFR WITH SOME SCT CLOUDS
POSSIBLE AROUND 3-4 KFT AGL. COULD SEE SOME LIGHT RAIN OR POSSIBLY
SNOW SHOWERS AT KDHT AND KGUY LATE TONIGHT...BUT WILL REFRAIN FROM
INTRODUCING ANY VSBY RESTRICTIONS ATTM AS DRY LOW LEVELS WILL LIKELY
KEEP ANY PRECIP VERY LIGHT. CHANCES FOR PRECIP AT KAMA APPEAR TOO LOW
TO INCLUDE IN THE TAF ATTM.

KB

PREV DISCUSSION... /ISSUED 329 AM CDT SUN APR 3 2011/

DISCUSSION...
SURFACE GRADIENT WILL CONTINUE TO TIGHTEN TODAY AS A SURFACE LOW
DEVELOPS AND STRENGTHENS SOUTHEASTWARD ACROSS WESTERN KANSAS.
HAVE GONE AHEAD AND FLIPPED THE HIGH WIND WATCH OVER TO A HIGH
WIND WARNING AND ADDED A WIND ADVISORY FOR THE EAST CENTRAL AND
SOUTHEAST TEXAS PANHANDLE. THE GRADIENT LOOKS TIGHT ENOUGH FOR
HIGH WINDS ACROSS THE OKLAHOMA PANHANDLE AND AT LEAST THE
NORTHWEST TEXAS PANHANDLE. THE GRADIENT AND THE WINDS ALOFT LOOK
A LITTLE MORE BORDERLINE IN THE SOUTHERN TEXAS PANHANDLE...BUT
GIVEN THE VIGOROUS SHORT WAVE TROUGH THAT IS DIGGING SOUTHEAST
THROUGH THE CENTRAL ROCKIES AND INTO OUR AREA THIS EVENING...
THOUGHT THAT IT WAS PRUDENT TO GO AHEAD AND KEEP HIGH WINDS
ACROSS THE SOUTHWEST AND SOUTH CENTRAL TEXAS PANHANDLE AS WELL.
THE COLD FRONT IS EXPECTED TO MOVE THROUGH THE PANHANDLES THIS
EVENING AS WELL AND THE WINDS MAY BE JUST A STRONG BEHIND THE FRONT
AS THEY ARE AHEAD OF IT...THEREFORE WILL KEEP THE WARNINGS AND
ADVISORIES GOING UNTIL 10 PM. VERY LOW RELATIVE HUMIDITIES WILL
BE FOUND ACROSS THE REGION AS WELL AND THESE LOW RELATIVE
HUMIDITIES COMBINED WITH THESE STRONG WINDS WILL CAUSE A
CRITICAL FIRE WEATHER SITUATION. HAVE GONE AHEAD AND STARTED THE RED
FLAG WARNING WITH THE ISSUANCE OF THIS FORECAST GIVEN THE LOW RH/S
ALREADY...ESPECIALLY ACROSS THE WEST.

STRONG UPPER LEVEL SHORT WAVE TROUGH IS STILL EXPECTED TO BRING SOME
LIGHT RAIN AND SNOW TO THE AREA OVERNIGHT INTO EARLY MONDAY. FOR NOW
HAVE BROUGHT THE RAIN/SNOW LINE DOWN TO ABOUT THE CANADIAN RIVER
VALLEY...THIS MATCHES UP WITH THE ZERO DEGREE ISOTHERM ON THE 850 MB
CHARTS FROM THE NAM. THIS SYSTEM WILL QUICKLY RACE OFF TO THE EAST
BY MONDAY AFTERNOON ALLOWING TEMPERATURES TO REBOUND INTO THE
50S.

HEIGHTS RISE AFTER THIS SYSTEM MOVES EAST OF THE AREA FOR
TUESDAY...SO A WARMING TREND WILL BE EXPECTED. THE UPPER LEVEL
FLOW THEN BECOMES SOUTHWEST...WHICH MAY BRING A WEAK DISTURBANCE
ACROSS THE AREA WEDNESDAY NIGHT INTO EARLY THURSDAY. SOME OF THE
MODELS SUGGEST THAT THERE MAY BE ENOUGH MOISTURE FOR THIS SYSTEM
TO WORK WITH FOR SOME RAIN SHOWERS TO BREAK OUT. CONFIDENCE IS NOT
HIGH ENOUGH AT THIS POINT TO INSERT MENTIONABLE POPS AT THIS POINT...
BUT IT IS SOMETHING TO WATCH. ANY SYSTEMS GET SHUNTED TO THE NORTH OF
THE PANHANDLES THROUGH THE REST OF THIS FORECAST...SO DRY WEATHER
WITH SEASONAL TEMPERATURES OR ABOVE SEASONAL TEMPERATURES LOOK TO BE
ON TAP.

FIRE WEATHER...
CRITICAL FIRE WEATHER CONDITIONS WILL BE FOUND ACROSS THE
PANHANDLES TODAY THROUGH THIS EVENING AS SOUTHWEST TO WEST
WINDS IN THE 35 TO 45 MILE AN HOUR RANGE WITH HIGHER GUSTS
WILL BE COMMON WITH LOWEST RH/S DOWN INTO THE 5 TO 10 PERCENT
RANGE. A COLD FRONT WILL BLAST THROUGH THE PANHANDLES THIS
EVENING WHICH WILL SWITCH THE WINDS AROUND TO THE NORTHWEST
AND NORTH...SO THIS SUDDEN WINDSHIFT COULD CAUSE PROBLEMS FOR
PEOPLE FIGHTING ANY WILDFIRES. WINDS WILL CONTINUE TO DECREASE
THROUGH THE DAY ON MONDAY AND THERE IS A SMALL CHANCE OF LIGHT RAIN
OR LIGHT SNOW TONIGHT THROUGH EARLY MONDAY MORNING.

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...HIGH WIND WARNING UNTIL 10 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: ARMSTRONG...CARSON...DALLAM...DEAF SMITH...
     HANSFORD...HARTLEY...HUTCHINSON...LIPSCOMB...MOORE...
     OCHILTREE...OLDHAM...POTTER...RANDALL...SHERMAN.

     RED FLAG WARNING UNTIL 10 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: ARMSTRONG...CARSON...COLLINGSWORTH...DALLAM...DEAF
     SMITH...DONLEY...GRAY...HANSFORD...HARTLEY...HEMPHILL...
     HUTCHINSON...LIPSCOMB...MOORE...OCHILTREE...OLDHAM...
     POTTER...RANDALL...ROBERTS...SHERMAN...WHEELER.

     WIND ADVISORY UNTIL 10 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: COLLINGSWORTH...DONLEY...GRAY...HEMPHILL...ROBERTS...
     WHEELER.

OK...HIGH WIND WARNING UNTIL 10 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: BEAVER...CIMARRON...TEXAS.

     RED FLAG WARNING UNTIL 10 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: BEAVER...CIMARRON...TEXAS.

&&

11/05
Hazardous weather outlook, Apr 3, 2:04 PM CST, 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
304 PM CDT SUN APR 3 2011

OKZ001>003-TXZ001>020-041100-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
304 PM CDT SUN APR 3 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A RED FLAG WARNING REMAINS IN EFFECT FOR ALL OF THE TEXAS AND
OKLAHOMA PANHANDLES THROUGH 10 PM CDT THIS EVENING. STRONG WEST TO
SOUTHWEST WINDS OF 30 TO 45 MPH WITH GUSTS TO AROUND 50 MPH...MINIMUM
RELATIVE HUMIDITIES OF 5 TO 10 PERCENT...AND VERY DRY GRASSES WILL
CREATE EXTREMELY CRITICAL FIRE WEATHER CONDITIONS. WINDS WILL TURN TO
THE NORTH THIS EVENING BEHIND A STRONG COLD FRONT...CAUSING POTENTIAL
PROBLEMS FOR ANY ONGOING FIRES.

A HIGH WIND WARNING HAS BEEN ISSUED FOR THE OKLAHOMA PANHANDLE AND
ALL BUT THE EAST CENTRAL AND SOUTHEAST TEXAS PANHANDLE UNTIL 10 PM
CDT DUE TO SOUTHWEST TO WEST WINDS OF 35 TO 45 MPH WITH GUSTS TO
AROUND 60 MPH. A WIND ADVISORY HAS BEEN ISSUED FOR THE EAST CENTRAL
AND SOUTHEAST TEXAS PANHANDLE WHERE SOUTHWEST TO WEST WINDS OF 30 TO
35 MPH WITH GUSTS TO AROUND 50 MPH ARE ANTICIPATED. A TRANSITION TO
GUSTY NORTH WINDS CAN BE EXPECTED THIS EVENING BEHIND THE PASSING
COLD FRONT. THE STRONG WINDS MAY PRODUCE SOME BLOWING DUST AND
RESULTANT VISIBILITY RESTRICTIONS THIS EVENING...ESPECIALLY IN OPEN
AREAS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

ELEVATED TO NEAR CRITICAL FIRE WEATHER CONDITIONS WILL BE POSSIBLE ON
TUESDAY AND THEN AGAIN THURSDAY THROUGH SATURDAY ACROSS ALL OF THE
TEXAS AND OKLAHOMA PANHANDLES DUE TO STRONG WINDS AND LOW RELATIVE
HUMIDITIES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

AREA FIRE MANAGERS AND EMERGENCY OFFICIALS SHOULD BE ALERT FOR
EXTREMELY CRITICAL FIRE WEATHER CONDITIONS TODAY...AND POSSIBLE
ELEVATED TO NEAR CRITICAL FIRE WEATHER CONDITIONS ON TUESDAY AND
THEN THURSDAY THROUGH SATURDAY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Texas

When
April 3, 3:00 PM CST to 6:30 PM CST
Where
Texas forecast zone
Property damage
$3.5 million
Reported by
Fire Department/Rescue
Coordinates
36.748, -101.490 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2011Every state in 2011This day in weather historyWarnings in Oklahoma, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 305303.